Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 81, NWS Albuquerque, NM

June 14, 2003Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 14, 2003, 8:19 PM MDT for Colfax County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2003, 8:19 PM MDT (02:19 UTC)
Expired
Jun 14, 2003, 9:00 PM MDT
In force
41 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 209 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2003-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2003-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3933 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WUUS55 KABQ 150219
SVRABQ
NMC007-150300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
818 PM MDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 900 PM MDT

* AT 814 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL COLFAX COUNTY...OR ABOUT 19 MILES
  NORTHEAST OF SPRINGER...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL EASTERN COLFAX COUNTY 

HIGH WINDS AND LARGE HAIL CAN SPREAD QUICKLY ACROSS OPEN RANGELAND.
HAIL TO THE SIZE OF QUARTERS IS LIKELY.

LAT...LON 3669 10446 3651 10450 3636 10401 3667 10402

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:11 PM MDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 14, 3:11 PM MDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
311 PM MDT SAT JUN 14 2003

CONVECTION IN EAST SLIGHTLY SLOWER TO GET GOING COMPARED TO 24
HOURS AGO...AND ALSO IT IS LESS VIGOROUS. STILL MAY BE SOME ISOLATED
SEVERE STORMS AS IT DRIFTS INTO SLIGHTLY RICHER/DEEPER MOISTURE AND
A LITTLE BETTER INFLOW DEVELOPS. WILL ADD MENTION OF SEVERE LAST
MINUTE IF IT LOOKS MORE FAVORABLE RIGHT BEFORE ZFP ISSUANCE TIME.
OTHERWISE PREVIOUS FORECAST TRENDS LOOK PRETTY GOOD. DESPITE LESS
CONVECTION EAST SLOPES CENTRAL MOUNTAIN CHAIN LOW LEVEL UPSLOPE FLOW
TRENDING UP A BIT LAST FEW HOURS. SO STILL EXPECT EASTERLY WINDS
INTO RIO GRANDE VALLEY TONIGHT...THOUGH MAY BE A BIT LATER THAN
EARLIER THOUGHT. ALSO ADDED SOME SLIGHTLY LIGHTER EASTERLIES INTO
THE VALLEY FOR SUNDAY NIGHT. ONLY REAL DIFFERENCE OF REAL
SIGNIFICANCE IS THE ADDITION OF LOW POPS MAINLY CENTRAL AND E...
MAINLY HIGHER TERRAIN. OTHERWISE PREVIOUS TREND OF LOWER LEVEL E
TO SE FLOW MOISTENING SOMEWHAT WESTERN HALF OF NM...MAINLY DIVIDE
EASTWARD STARTING SUNDAY AND LIKELY PEAKING MONDAY OR TUESDAY. THEN
SOME DRYING STARTING BY WEDNESDAY OR THURSDAY. AND NO POPS AFTER
THURSDAY. THE LATTER MAY BE A BIT DUBIOUS UNLESS MECHANISM TO GET
ENOUGH OF THE LOW TO MID LEVEL MOISTURE MATERIALIZES. WITH
SOLAR/DIFFERENTIAL HEATING NEARING ITS ANNUAL PEAK LIKELY WILL NOT
TAKE MUCH MOISTURE TO FIRE OFF AT LEAST HIGH-BASED ACTIVITY. BUT
FOR NOW THOUGHT IT BEST TO ONLY ADD LOW POPS TO THURSDAY. 43

PRELIMINARY NUMBERS...

FARMINGTON................ 054/091 057/090 056 43000
GALLUP.................... 041/090 046/087 047 43000
GRANTS.................... 043/089 045/088 045 43011
GLENWOOD.................. 056/090 058/093 056 43010
CHAMA..................... 043/080 045/082 044 43222
LOS ALAMOS................ 053/079 054/079 052 43200
RED RIVER................. 038/068 040/072 040 43222
TAOS...................... 045/074 047/077 047 43222
SANTA FE.................. 051/081 052/082 050 43211
SANTA FE AIRPORT.......... 053/083 054/083 052 43111
ESPANOLA.................. 055/084 056/084 055 43111
ALBUQUERQUE HEIGHTS....... 062/089 063/087 061 43111
ALBUQUERQUE VALLEY........ 057/091 058/089 056 43111
ALBUQUERQUE FOOTHILLS..... 056/088 057/086 055 43111
ALBUQUERQUE WEST MESA..... 060/090 061/088 059 43111
SOCORRO................... 058/090 060/091 058 43111
SANDIA PARK/CEDAR CREST... 049/080 050/085 049 43222
MORIARTY/ESTANCIA......... 050/083 051/089 050 43222
CARRIZOZO................. 057/083 058/087 055 43222
RUIDOSO................... 048/076 050/081 045 43222
RATON..................... 048/076 050/082 050 43222
LAS VEGAS................. 046/075 048/079 050 43222
ROY....................... 046/075 048/080 049 43322
CLAYTON................... 055/080 056/085 058 43222
SANTA ROSA................ 055/084 057/088 057 43322
TUCUMCARI................. 058/082 060/087 059 43322
FORT SUMNER............... 060/084 061/088 061 43322
CLOVIS.................... 057/082 059/086 058 43322
PORTALES.................. 058/085 060/089 059 43322
ROSWELL................... 060/087 062/091 062 43322

.ABQ...NONE.
Hazardous weather outlook, Jun 14, 6:00 AM MDT, 14 hours 19 minutes before
NMZ001>021-026-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE EASTERN
PLAINS OF NEW MEXICO TODAY. THUNDERSTORMS WILL INITIATE OVER THE
HIGHER TERRAIN OF THE CENTRAL MOUNTAIN CHAIN AND MOVE SOUTHEAST.
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY EARLY SATURDAY AFTERNOON.

AS

In the hours before

Special weather statement, Jun 14, 4:35 PM MDT, 3 hours 44 minutes before
NMZ006-007-012-013-142330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
435 PM MDT SAT JUN 14 2003

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHEAST INTO EAST
CENTRAL NEW MEXIC0...

NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER NORTHEAST NEW MEXICO MAINLY SOUTHWEST OF CLAYTON
AND NORTH OF TUCUMCARI. THESE STORMS LOCATED MAINLY BETWEEN ROY AND
CONCHAS LAKE AT 430 PM HAVE INCREASED THEIR INTENSITY AND AERIAL
COVERAGE SINCE 4 PM AND ARE MOVING SOUTH AT 15 TO 20 MPH.

WATCH FOR GUSTY WINDS OF 35 TO 50 MPH...HAIL OF 1/2 INCH AND BRIEF
HEAVY RAINS OF ONE HALF INCH IN 30 MINUTES AS THESE STORMS SPREAD
FARTHER SOUTH TOWARDS TUCUMCARI BEFORE 6 PM. ALSO REMAIN ALERT TO A
STRONG WIND SHIFT MOVING SOUTH ACROSS BOTH CONCHAS LAKE AND UTE LAKE
BEFORE 530 PM.

KH
Special weather statement, Jun 14, 6:10 PM MDT, 2 hours 9 minutes before
NMZ006-012-013-018>021-150050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
610 PM MDT SAT JUN 14 2003

...STRONG THUNDERSTORMS CONTINUING OVER EAST CENTRAL NEW MEXIC0 AND
ALSO BUILDING FARTHER SOUTH OVER THE SOUTHEAST COUNTIES...

NATIONAL WEATHER SERVICE RADAR INDICATED SEVERAL CLUSTERS OF STRONG
THUNDERSTORMS OVER EAST CENTRAL NEW MEXICO MAINLY FROM NEAR CONCHAS
LAKE SOUTHWARD INTO WESTERN CURRY AND ROOSEVELT COUNTIES OR 20 TO 25
MILES WEST OF CLOVIS AND PORTALES.

FREQUENT LIGHTNING HAS BEEN REPORTED AT CONCHAS LAKE SINCE 530 PM
WHILE RADAR INDICATED HAIL OF 3/4 TO 1 INCH SOUTHEAST OF MOSQUERO.
THIS CLUSTER OF STORMS WILL BE MOVING OVER UTE LAKE AND INTO
TUCUMCARI BEFORE 7 PM.

OTHER STORMS LOCATED ABOUT 30 TO 40 MILES NORTHWEST OF ROSWELL WILL
BE MOVING SOUTH WITH GUSTY WINDS THROUGH 8 PM.

BRIEF HEAVY RAIN IS ALSO EXPECTED FROM MANY OF THESE PASSING
THUNDERSTORMS SO REMAIN ALERT TO WATER FILLING DRY ARROYOS DURING
THE EARLY EVENING.

ALTHOUGH THIS WEATHER IS NOT AS INTENSE AS RECENT SEVERE WEATHER...
EVERYONE SHOULD REMAIN ALERT TO RAPID WEATHER CHANGES AS STORMS
APPROACH OR LINGER IN YOUR AREA. CONTINUE TO MONITOR THE NATIONAL
WEATHER SERVICE FOR ANY SEVERE WEATHER WARNING OR WATCHES THROUGH 9
PM.

KH

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 4:22 PM MDTSevere Thunderstorm WarningABQSan Miguel38 min
Jun 15, 5:15 PM MDTSevere Thunderstorm WarningABQTorrance45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.